West Virginia, 2007Hail in West Virginia, August 25, 2007
August 25, 2007 · NWS LWX · 1 event in 1 county or zone
A hot and humid air mass developed over the Mid Atlantic ahead of a strong cold front on August 25th. Showers and thunderstorms developed during the late afternoon as the cold front approached the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot and humid air mass developed over the Mid Atlantic ahead of a strong cold front on August 25th. Showers and thunderstorms developed during the late afternoon as the cold front approached the region. Some of these storms became severe, producing large hail and damaging winds that downed trees and power lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 25, 2:39 PM EST, 51 minutes earlier.
Area forecast discussion, Aug 25, 2:39 PM EST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
339 PM EDT SAT AUG 25 2007
.SYNOPSIS...
A COLD FRONT WILL CROSS THE MID ATLANTIC ON SUNDAY AND STALL JUST
SOUTH OF THE AREA THROUGH TUESDAY. THE FRONT WILL PROVIDE A FOCUS
FOR SHOWER AND THUNDERSTORMS THROUGH THE FIRST PART OF NEXT WEEK.
HIGH PRESSURE WILL BUILD OVER THE AREA LATE TUESDAY AND WEDNESDAY. A
SECOND COLD FRONT IS EXPECTED EARLY THURSDAY...BRINGING ANOTHER
ROUND OF SCATTERED CONVECTION. HIGH PRESSURE WILL BUILD BACK OVER
THE REGION FOR FRIDAY AND SATURDAY.
&&
.NEAR TERM /UNTIL 10 PM THIS EVENING/...
TEMPS CREEPING UP INTO THE MID 90S...EXPECTED TO TOP OUT JUST SHY OF
THE CENTURY MARK FOR MANY LOCATIONS ALONG THE I-95 CORRIDOR. MOST
HEAT INDEX VALUES IN THESE LOCATIONS NEAR OR ABOVE 105 DEGREES. MOST
DEWPOINTS HOLDING STEADY OR GRADUALLY RISING INTO THE MID
70S...WHICH IS ALSO HELPING TO MODERATE TEMPS AND PREVENT AMBIENT
TEMP READINGS FROM GOING ABOVE 100. HEAT INDICES ALSO SEEMED TO BE
HOLDING STEADY WITH THE SLOW RISE IN TEMPS AND FAIRLY LIGHT SW/ERLY
SFC WINDS.
THUNDERSTORMS DEVELOPING ACROSS THE SOUTHWEST PORTION OF THE CWA AS
EXPECTED...ISOLATED IN NATURE AND UTILIZING THE AVAILABLE ENERGY AND
STEEP LAPSE RATES. STORM MOTION NE WITH LITTLE STEERING FLOW AND A
SMALL CHANCE OF ISOLATED CONVECTION OUTSIDE THE SHENANDOAH VALLEY
REGION. LL INVERSION WILL CONTINUE TO HOLD OFF WIDESPREAD
CONVECTION. MOST CONVECTION HAS RESULTED FROM TERRAIN INTERACTION
WITH LL WINDS AND A WEAK UPPER VORT THAT MIGHT BE A FORCING
MECHANISM FOR LATER FORCING.
&&
.SHORT TERM /10 PM THIS EVENING THROUGH 6 PM SUNDAY/...
MUCH OF THE STRENGTH OF THE COLD FRONT OVER THE SOUTHERN GREAT
LAKES WILL BE WASHED OUT BY THE TIME IS IT DRAPED ACROSS THE MID
ATLANTIC...THOUGH IT SHOULD BRING TEMPS DOWN A FEW DEGREES FROM
SATURDAY. HUMIDITY WILL REMAIN FAIRLY HIGH ON SUNDAY THOUGH HEAT
INDEX VALUES ARE NOT EXPECTED TO REACH 100 IN MORE THAN A FEW
ISOLATED LOCATIONS IN CENTRAL VA SUNDAY AFTN.
WITH THE FRONTAL PASSAGE AND BETTER FORCING...THUNDERSTORM ACTIVITY
WILL BE POSSIBLE AGAIN WITH MORE COVERAGE ACROSS THE MID ATLANTIC
REGION...THOUGH TIMING OF THE FRONT WILL MOST LIKELY BE STALLED
ACROSS SOUTHERN PORTIONS OF THE REGION AND BE A FOCAL POINT FOR
CONVECTION ALONG THIS REGION. THE LATEST NAM HAS IT ACROSS THE I-64
CORRIDOR WITH LATE EVENING CONVECTION SUNDAY NIGHT LASTING INTO THE
OVERNIGHT HOURS AS A MESOLOW SETS UP OFF THE CAROLINA COAST AND
MOVES NORTHWARD JUST OFF THE VA TIDEWATER REGION.
&&
.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
500MB TROUGH SLOWLY MOVING EAST OVER THE OHIO VALLEY AT THE
BEGINNING OF THE PERIOD. THE TROUGH AXIS SHOULD FINALLY BE EAST OF
THE CWFA BY TUESDAY.THE CWFA WILL CONTINUE TO SIT ON THE NORTHERN
PERIPHERY OF A LARGE RIDGE OF HIGH PRESSURE OVER THE SOUTHERN HALF
OF THE COUNTRY UNTIL THE END OF THE WEEK. A SECOND TROUGH IS
EXPECTED TO APPROACH FROM THE WEST BY THE END OF THE
WEEK...CO-INCIDENT WITH A FRONTAL PASSAGE.
A STALLED FRONT IS SITUATED ACROSS THE SOUTHERN PORTION OF THE CWFA
BY SUNDAY NIGHT. THE BOUNDARY IS PROGGED TO REMAIN OVER THE VERY SE
PORTION OF THE CWFA THROUGH TUESDAY AS SEVERAL WAVES OF LOW PRESSURE
MOVE NORTHEAST ALONG THE STALLED FRONT. SO...LOW END CHANCE/SLIGHT
CHANCE POPS WERE KEPT IN THE FORECAST THROUGH TUESDAY IN THE
VICINITY OF THE STALLED FRONT. FOR LATE TUESDAY INTO
WEDNESDAY...HIGH PRESSURE WILL WEDGE DOWN FROM THE NORTHEAST. THE
RIDGE WILL QUICKLY MOVE OFFSHORE AS A FRONT APPROACHES FROM THE WEST
ON THURSDAY. THE GFS IS NOT PROGGING THIS BOUNDARY TO STALL...SO
HAVE HIGH PRESSURE AND A DRIER AIRMASS SETTLING OVER THE REGION
FOR FRIDAY AND SATURDAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
ISOLATED TSTRMS CONTINUING ACROSS THE MTNS THRU LATE EVENING...
BECOMING MORE WIDESPREAD TO LOCATIONS JUST OUTSIDE THE FOOTHILLS.
SOUTHERLY WINDS WILL CONTINUE THRU THE EVENING...WEAKENING OVERNIGHT
EVEN WITH THE APPROACHING COLD FRONT FROM THE NW.
A STALLED FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY THROUGH TUESDAY...ESPECIALLY FOR THE TERMINALS
EAST OF THE BLUE RIDGE. E/NE WINDS WILL BE THE RULE THROUGH
TUESDAY..A SHIFT TO THE SOUTH LATE WEDNESDAY AHEAD OF A FRONT WILL
OCCUR. A FRONT EARLY THURSDAY WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS...ALONG WITH A WIND SHIFT TO THE N/NW.
&&
.MARINE...
WINDS AGAIN ACROSS THE BAY STAYING JUST BELOW SCA CRITERIA THIS
EVENING AND TONIGHT. WEAK FRONTAL PASSAGE OVERNIGHT TONIGHT AND
EARLY SUNDAY WITH CHANNELING EFFECTS OF SOUTHERLY WINDS UP THE
CHESAPEAKE STRONGEST BEFORE FROPA.
A STALLED FRONTAL BOUNDARY WILL PROVIDE THE FOCUS FOR SHOWER AND
THUNDERSTORM ACTIVITY THROUGH TUESDAY...ESPECIALLY FOR THE TERMINALS
EAST OF THE BLUE RIDGE. E/NE WINDS WILL BE THE RULE THROUGH
TUESDAY..A SHIFT TO THE SOUTH LATE WEDNESDAY AHEAD OF A FRONT WILL
OCCUR. A FRONT EARLY THURSDAY WILL BRING ANOTHER ROUND OF SHOWERS
AND THUNDERSTORMS...ALONG WITH A WIND SHIFT TO THE N/NW.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ025>031-
036>042-050>057.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...NONE.
&&
SCHOOR/LISTEMAAHazardous weather outlook, Aug 25, 10:21 AM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1121 AM EDT SAT AUG 25 2007
ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
1121 AM EDT SAT AUG 25 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT MAINLY ALONG AND EAST OF THE
INTERSTATE 81 CORRIDOR. HEAT INDEX VALUES WILL BE AROUND 105 DEGREES
THIS AFTERNOON.
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND
GUSTS AND LARGE HAIL. HEAVY RAINFALL WILL ALSO BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ONCE AGAIN ON
SUNDAY AS A COLD FRONT DROPS SOUTH OVER THE MID ATLANTIC REGION. A
FEW OF THE THUNDERSTORMS MAY BECOME SEVERE...PRODUCING LARGE HAIL
AND DAMAGING WIND GUSTS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY BOTH TODAY AND SUNDAY.
In the hours before
Special weather statement, Aug 25, 1:41 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EDT SAT AUG 25 2007
VAZ036-037-251930-
NELSON VA-ALBEMARLE VA-
241 PM EDT SAT AUG 25 2007
...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES...
AT 241 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES
SOUTHWEST OF BATESVILLE...MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
45 MPH.
THE COMMUNITIES OF BATESVILLE...CROZET AND IVY WILL BE AFFECTED BY
THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
GMS
Special weather statement, Aug 25, 2:24 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
324 PM EDT SAT AUG 25 2007
VAZ027-028-252000-
SHENANDOAH VA-FREDERICK VA-
324 PM EDT SAT AUG 25 2007
...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH AND FREDERICK
COUNTIES...
AT 324 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
NORTHWEST OF CLARY...MOVING NORTHEAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF CLARY AND STEPHENS CITY WILL BE AFFECTED BY THIS
STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Special weather statement, Aug 25, 2:51 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT SAT AUG 25 2007
WVZ053-252030-
JEFFERSON WV-
351 PM EDT SAT AUG 25 2007
...STRONG THUNDERSTORMS TO AFFECT JEFFERSON COUNTY...
AT 351 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
EAST OF MIDDLEWAY...MOVING EAST AT 10 MPH.
THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.
THE COMMUNITIES OF RANSON...CHARLES TOWN AND SHEPHERDSTOWN WILL BE
AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Local storm report, Aug 25, 2:52 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0349 PM HAIL DALE ENTERPRISE 38.45N 78.94W
08/25/2007 E1.75 INCH ROCKINGHAM VA CO-OP OBSERVER
GOLF BALL SIZED HAIL REPORTED BY OFFICIAL COOP STATION.
ALSO INTENSE LIGHTNING.
&&
RDHSpecial weather statement, Aug 25, 3:08 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
408 PM EDT SAT AUG 25 2007
VAZ040>042-252045-
RAPPAHANNOCK VA-FAUQUIER VA-LOUDOUN VA-
408 PM EDT SAT AUG 25 2007
...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...FAUQUIER AND LOUDOUN
COUNTIES...
AT 408 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HUNTLY...MOVING EAST AT 10 MPH. ANOTHER WAS LOCATED ALONG THE
FAUQUIER LOUDOUN COUNTY LINE. THIS WAS ALSO MOVING EAST AT 10 MPH.
THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH.
THE COMMUNITIES OF HUME AND DELAPLANE WILL BE AFFECTED BY THIS STORM.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE
ISSUED.
PELOQUIN
Local storm report, Aug 25, 3:12 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
412 PM EDT SAT AUG 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND GST STEPHENS CITY 39.10N 78.22W
08/25/2007 M60 MPH FREDERICK VA TRAINED SPOTTER
TRAINED SPOTTER MEASURED WINDS AT 60 MPH. ANOTHER SPOTTER
REPORTED 3/4 INCH HAIL. EOC REPORTS TREES DOWN AND PENNY
SIZE HAIL IN THE AREA.
&&
RDHHail, Jefferson
- When
- August 25, 3:30 PM EST to 3:35 PM EST
- Where
- Jefferson County, Summit Pt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.250, -77.780
A Trained Spotter reported penny and quarter size hail reported at Summit Point Raceway west of Charles Town, WV.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maine, August 25, 20071 death · 1 injured · 52 kt wind · 5 events
- Hail and Damaging Winds in Vermont, August 25, 2007$1.9 million · 1.5 in hail · 40 events
- Hail and Damaging Winds in Pennsylvania, August 25, 20075 injured · $490,000 · 1 in hail · 26 events
- Lightning Strike in Pennsylvania, August 25, 2007$1.3 million · 1 event
- Heat and Hail in Virginia, August 25, 2007$204,000 · 1.75 in hail · 29 events
- Hail and Damaging Winds in Florida, August 25, 2007$220,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in New York, August 25, 2007$135,000 · 50 kt wind · 20 events
- Hail and Damaging Winds in Ohio, August 25, 2007$70,000 · 1 in hail · 14 events
- Damaging Winds in North Carolina, August 25, 2007$100,000 · 60 kt wind · 6 events
- Hail in Nebraska, August 25, 2007$110,000 · 1.75 in hail · 3 events
- Damaging Winds and Lightning Strike in Alabama, August 25, 2007$93,000 · 50 kt wind · 4 events
- Heat and Hail in Maryland, August 25, 20071 injured · $28,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52084.